My hands shake and I have tremors is this normal
Interested in more discussions like this? Go to the Transplants Support Group.
Tremors can be a side effect of your medications, you should tell your care team.
Jump to this post
Yes I have just notice them getting worse thank you
I am 6 months post liver transplant and started developing increasingly severe hand tremors and other neuropathy symptoms about two months after my surgery. It’s assumed to be due to my anti rejection meds, specifically Tacrolimus. Such symptoms are listed as side effects of the meds and I’ve read several medical journal articles on the topic. My transplant team has said to see a neurologist; I have an appointment with one later this month.
@susia Welcome to Mayo Clinic Connect. You say you have tremors that seem to be getting worse. Like @jolinda mentioned, and you have read, this may be a sign of a side effect of your current medication protocol. Take a few minutes to record what you can as far as when you noticed the tremors getting worse, what you find difficult or impossible to do now, if there is a time of day when the tremors are worse that other times [including how long after taking your meds]. This will help you see a possible pattern, and assist your transplant team when they figure out the causes. Another things is to make sure you are getting enough fluids into you!
Please come back and let us know what your medical team says.
@susia, I had tremors and shaky hands after my transplant, too. In the beginning it was particularly frightening for me, but I learned that my body was reacting to the medications. As my medication doses were adjusted, I had fewer tremors and hand shakes. I remember how difficult it used to be for me to use a pen to write anything because my hands shook.
Over time, while always following the advice of my transplant team for my lab schedule, my dose of tacrolimus leveled out, and I have been on a stable dose with stable tacrolimus levels for a while now.
I have learned that my concentration and focus seem to be affected by my meds. So I need to have quiet in the car when I drive, and I can no longer multi task like I used to. I have adjusted. I have been taking tacrolimus for 12 years with my liver/kidney transplant and continue to have labs and tacrolimus level tested.
Susia, How long ago did you receive your kidney transplant?
It’s been 9 years they just increased my tacrolimus a couple of months ago it just so hard to work some times with my hand shaking I have mentioned it to my Dr and I have gotten no real response I haven’t seen my Dr in a face to face visit in a year because of COVID-19
I am 21 years out on my kidney. I had tremors from the get go, they wax and wane but nearly always there. However, they are not severe – noticeable but not severe enough to impede any of my day to day activities. Tacro and prednisone, I think. Recently I was prescribed Sertraline for depression (super helpful) and the tremors increased! I’m coping but it is an annoyance. Thank you for sharing.
I applied to your posting earlier, but wanted to suggest a website where you might find helpful resources – https://essentialtremor.org/. I’ve learned a lot about adapting, holding scissors for cutting my bangs and using my left hand to balance the scissors; same thing when dishing out food; I bought a Ninja Express Chop to cut vegetables, etc. Unfortunately, my work involves typing, so I am increasingly having issues using a keyboard. I’ve turned to two finger typing for the most part on my laptop and using Siri on my iPhone for texting. It is frustrating, so I hope you can find some solutions. I’m too early out from my transplant to reduce Tacrolimus anymore and I’m not yet convinced about switching to Mycophenolate.
@athenalee That's a good website. I do not have tremors now, I am on sirolimus and do not know if that can also cause tremors, but I had very shaky hands before transplant, before I was ever diagnosed with liver problems, and they were diagnosed incorrectly as essential tremor. Back then I couldn't take pictures, they would be blurry, nor could I get a spoonful of soup to my mouth without it all spilling out. I hope they will be able to reduce your tacrolimus soon and that it will improve your tremors.
It sounds as if you have learned to make some good accommodations. I didn't read far into that website but I am sure that it makes suggestions too.
@susia Your doctor has not suggested any medication change that would help? I know sometimes there are simply some things you simply need to learn to live with but I would think this might be able to be helped with a medication change. I hope they will think of something, as in possibly reducing tacrolimus and supplementing with something else. I am on both sirolimus and prednisone. I have not had any problems other than prednisone is not good for your bones and I now have osteoporosis.
@susia, Your dose of tacrolimus was increased a couple of months ago and I want to ask if you have had your labs checked since then?
Whenever my tacrolimus dose was changed, I remember getting repeat labs to check on the level. This was in addition to my scheduled routine labs. I had my routine labs drawn yesterday, and the results are faxed to my transplant team at Mayo Rochester. I also have a prograf kit (tacrolimus) that is mailed to Mayo. My nurse coordinator will then notify me if I need an adjustment to the dosage of the tacrolimus.
I hope that you have had a response from your doctor by the time that you see this reply. By the way, another thing – Who is monitoring your post transplant care and medications? Is it your transplant team, or a Primary Care Physician?
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In